New York, 2017

Damaging Winds and Lightning Strike in New York, April 6, 2017

April 6, 2017 · NWS OKX · 7 events in 2 counties and zones

An approaching cold front triggered isolated severe thunderstorms impacting Nassau and Suffolk counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching cold front triggered isolated severe thunderstorms impacting Nassau and Suffolk counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 6, 3:28 PM EST, 17 minutes earlier.

Area forecast discussion, Apr 6, 3:28 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
428 PM EDT Thu Apr 6 2017

.SYNOPSIS...
Deepening low pressure over Northern Delaware late this
afternoon will pass near or just west of New York City by early
this evening. The low will be slow to lift out of the Northeast
on Friday, sending a surface trough through the region. High
pressure will be in control of the weather Saturday through
early next week. A cold front gradually moves through the
region on Wednesday with high pressure returning on Thursday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Flood Watch remains up across the tri-state area through 8 pm.

The combination of a 65-70 kt low-level jet intersecting a warm
front just south of the area and deepening low pressure over
Northern Delaware lifting into the area will result in moderate
to heavy rain showers along with embedded thunderstorms through
early this evening. Latest radar imagery shows the back edge
across southern NJ, tracking north at 60 kt. This will end the
rain around 7 to 8 pm with perhaps some lingering showers north
and west across the Lower Hudson Valley.

The greatest flood threat will be primarily for urban and small
stream flooding the next couple of hours, mainly across the NYC
metro and Northeast NJ, where rivers and streams remain swollen
from the recent heavy rainfall.

The warm front pushes through areas east of NYC early this
evening, but points to the west may just see the passage of the
occluded low with the warm sector remaining to the east.

Weak cold advection overnight on the backside of the low and
plenty of clouds in a deep-layered cyclonic flow will result in
lows a several degrees above normal, in the low to mid 40s.
Expect mostly cloudy conditions overnight.

Stay tuned to potential flood warnings/advisories.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
On Friday, With the upper low forecast to pass directly
overhead, instability showers are possible with light QPF
amounts of less than one-tenth of an inch. Under mostly cloudy
skies, temps will struggle to rise into the low 50s. Clearing
late Friday night and continued cold advection on the backside
of the low will drop lows to near or just below seasonable
levels.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The main story in the long term is a trend towards above normal
temperatures and much drier pattern compared the last few weeks.
NWP continues in good agreement through next week with notable
differences regarding timing and amplitude of an upper trough for
the middle of the week.

Upper trough axis moves across the region on Saturday with cutoff
low weakening as it moves north and east towards the Canadian
Maritimes. Cool air will continue to advect south with northerly
flow on the backside of the trough and upper low.
Partly to mostly cloudy conditions are most likely across SE CT and
E LI, closer to the upper trough with mostly sunny conditions
elsewhere. Slightly below normal temperatures in the lower to middle
50s are forecast.

Deep layered ridging builds aloft Sunday into early next week as a
Bermuda high pattern sets up. SW flow around the high will advect
increasingly warm temperatures into the Tri-State. Highs on Sunday
will be in the upper 50s and lower 60s. For Monday and Tuesday,
temperatures should reach 10-15 degrees above normal.
Highs on Monday and Tuesday range from the lower and middle 70s from
NYC north and west and lower to middle 60s closer to the coast.
Temperatures should warm nicely during the first part of each day
near the coast with afternoon sea breezes holding temps down
thereafter.

Upper ridge begins to break down Tuesday night into Wednesday.
Models have a tendency to break down strong ridges too quickly so
have sided with a slower progression of the next upper trough.
GFS and its ensembles still appear faster than the ECMWF and CMC so
have continued to side with the slower solutions. Cold front
associated with the trough brings the next chance of showers, moving
through sometime on Wednesday/Wednesday night.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Low pressure approaches from the west today, sending a warm front
/ occluded front through the terminals during the late
afternoon to early evening hours.

IFR conditions over the next few hours with warm front now
entering region. Visibilities briefly lower for eastern /
coastal terminals, but then improve with warm front moving
through and TSTMS and showers moving through.

E winds...bcmg briefly S, then SW with frontal passages by early
evening. Gusts around 30 KT this aftn for terminals, mainly in
heavier showers. Low level wind shear mainly through late
afternoon, and early evening for KGON and KISP.

Best chance for TSTMS is from now until 22z, 22-23z far
northern terminals. Improving thereafter.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Confidence has increased for improving
conditions by 21-22z. Wind shift to south may be off by an hour.

KLGA TAF Comments: Confidence has increased for improving
conditions by 21-22z. Wind shift to south may be off by an hour.

KEWR TAF Comments: Confidence has increased for improving
conditions by 21-22z. Wind shift to south may be off by an hour.

KTEB TAF Comments: Confidence has increased for improving
conditions by 21-22z. Wind shift to south may be off by an hour.

KHPN TAF Comments: Confidence has increased for improving
conditions by 22z. Wind shift to south may be off by an hour.

KISP TAF Comments: Confidence has increased for improving
conditions by 21-22z. Wind shift to south may be off by an hour.

OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday....VFR. Chc -SHRA/MVFR. SW to W gusts 25-30 KT.
.Saturday...VFR. NW gusts around 25 KT
.Sunday...VFR.
.Monday...VFR. SW gusts around 20 KT.
.Tuesday...VFR. SW Wind.

&&

.MARINE...
Gales have been lowered to SCA. Due to a strong inversion over
the waters gusts are primarily topping off at 25-30 kt.

Warm front pushes through the waters early this evening
followed by a weak cold frontal passage. SW gusts 25-30 kt and
seas of 7 tom 10 ft will continue on the ocean waters through
Friday night. There will be a break on the harbors, bays, and
Sound late tonight before ramping back up Friday afternoon and
night. Marginal gales are possible Fri night on the ocean as
deep low pressure slowly tracks from northern New England
towards the Canadian Maritimes.

SCA conditions continue on Saturday followed by diminishing winds
and subsiding seas Saturday night. Conditions should then remain
below SCA through Monday as high pressure settles over the western
Atlantic. Pressure gradient increases Tuesday as the high shifts
further offshore with marginal SCA winds on the ocean possible.

&&

.HYDROLOGY...
Around an inch of rain is possible through early this evening,
with locally higher amounts possible. The heaviest rain is
forecast north of the warm front. Given the recent heavy
rainfall we have received, soil is saturated and river levels
are elevated. Due to these factors, minor to moderate river
flooding is possible along with urban and small stream flooding
likely. A flood watch remains in effect.

No significant precip is then expected Fri Night through the middle
of next week.

&&

.TIDES/COASTAL FLOODING...
A coastal flood statement has been issued for the evening high
tide cycle for portions of western LI Sound. Water levels may
approach minor coastal flood benchmarks.

Otherwise, a coastal flood advisory remains in effect for the
south shore bays of Long Island and NYC for the late
afternoon/early evening high tide. Strong east, then southeast
winds will likely pile water into the coast, and generally
expect most minor coastal flood benchmarks to be reached.

Any flooding may be exacerbated by runoff from heavy rainfall.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 8 PM EDT this evening for CTZ005>012.
NY...Flood Watch until 8 PM EDT this evening for NYZ067>075-078>081-
     176>179.
     Coastal Flood Advisory until 8 PM EDT this evening for NYZ074.
     Coastal Flood Advisory until 9 PM EDT this evening for NYZ075-
     080-178-179.
NJ...Flood Watch until 8 PM EDT this evening for NJZ002-004-006-
     103>108.
     Coastal Flood Advisory until 8 PM EDT this evening for NJZ006-
     106-108.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ330-335-
     338-340-345.
     Small Craft Advisory until 6 AM EDT Saturday for ANZ350-353-
     355.

&&

SYNOPSIS...DS/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...DS
AVIATION...JE
MARINE...DS/DW
HYDROLOGY...DS/DW
TIDES/COASTAL FLOODING...DW
Hazardous weather outlook, Apr 6, 2:43 PM EST, 1 hour 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
343 PM EDT Thu Apr 6 2017

CTZ005>012-NJZ002-004-103>105-107-NYZ067>073-078-079-081-176-177-
071945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-Northwestern Suffolk-
Northeastern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-
343 PM EDT Thu Apr 6 2017

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-106-108-NYZ074-071945-
Hudson-Eastern Essex-Eastern Union-Richmond (Staten Island)-
343 PM EDT Thu Apr 6 2017

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-178-179-071945-
Kings (Brooklyn)-Southwestern Suffolk-Southern Queens-
Southern Nassau-
343 PM EDT Thu Apr 6 2017

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-071945-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
343 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Apr 6, 3:08 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
408 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND DMG MANHATTAN               40.78N  73.97W
04/06/2017                   NEW YORK           NY   BROADCAST MEDIA

            DOWNED TREE ON FDR DRIVE.

&&

JP
Special weather statement, Apr 6, 3:16 PM EST, 29 minutes before
Special Weather Statement
National Weather Service New York NY
416 PM EDT THU APR 6 2017

CTZ005-009-062100-
Northern Fairfield-Southern Fairfield-
416 PM EDT THU APR 6 2017

...A STRONG THUNDERSTORM WILL AFFECT FAIRFIELD COUNTY...

At 415 PM EDT, a strong thunderstorm was located over New Canaan,
moving north at 65 mph.

Pea size hail is possible with this storm.

This storm will be near...
  Georgetown around 425 PM EDT.
  Ridgefield and Redding around 430 PM EDT.
  Danbury and Bethel around 435 PM EDT.
  Brookfield and New Fairfield around 440 PM EDT.
  Sherman around 450 PM EDT.

LAT...LON 4166 7349 4165 7349 4164 7350 4153 7345
      4150 7344 4151 7339 4150 7338 4109 7346
      4109 7355 4118 7355 4121 7348 4130 7355
      4167 7352
TIME...MOT...LOC 2015Z 182DEG 58KT 4113 7350

Goodman
Special weather statement, Apr 6, 3:41 PM EST, 4 minutes before
Special Weather Statement
National Weather Service New York NY
441 PM EDT THU APR 6 2017

CTZ009-NYZ071-073-075-078-080-176>179-062130-
Southern Fairfield-Southwest Suffolk-Northern Queens-Northwest
Suffolk-Southern Queens-Bronx-Southern Westchester-Northern
Nassau-Kings (Brooklyn)-Southern Nassau-
441 PM EDT THU APR 6 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FAIRFIELD... SOUTHERN
WESTCHESTER...QUEENS...BRONX...WESTERN SUFFOLK...KINGS AND NASSAU
COUNTIES...

At 440 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rockaway Beach to near Kennedy
Airport to near Jones Beach. Movement was north at 70 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

These storms will be near...
  Jamaica and Garden City around 445 PM EDT.
  Flushing and Levittown around 450 PM EDT.
  Mott Haven and East Tremont around 455 PM EDT.
  Yonkers and New Rochelle around 500 PM EDT.
  White Plains and Port Chester around 505 PM EDT.
  Greenwich around 510 PM EDT.
  Norwalk and Darien around 515 PM EDT.
  Stamford and New Canaan around 520 PM EDT.
  Wilton and Weston around 525 PM EDT.

Frequent cloud to ground lightning and torrential rain are also
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek a safe shelter inside a building or vehicle.

LAT...LON 4099 7390 4121 7348 4115 7345 4123 7328
      4122 7327 4112 7329 4100 7361 4090 7375
      4085 7376 4087 7374 4086 7366 4092 7357
      4090 7349 4095 7349 4091 7342 4096 7340
      4093 7332 4061 7339 4058 7377 4054 7395
TIME...MOT...LOC 2040Z 184DEG 60KT 4061 7387 4062 7379 4053 7351

Goodman

The radar

The Brookhaven radar (KOKX), 59 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Nassau

When
April 6, 3:45 PM EST
Where
Nassau County, 1.56 mi W of Jericho
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.778, -73.560

A lightning strike caused a house fire on Westwood Drive in Westwood Village near Westbury.

Thunderstorm Wind, Nassau

When
April 6, 3:56 PM EST
Where
Nassau County, 0.74 mi NW of Mineola
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.758, -73.640

A tree was down across the Long Island Railroad tracks at the junction of East Williston and Hillside Avenues, just northwest of Mineola.

Thunderstorm Wind, Suffolk

When
April 6, 4:17 PM EST
Where
Suffolk County, Hauppauge
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
40.820, -73.200

Numerous trees were reported down throughout the Hamlet of Happaugue.

Thunderstorm Wind, Suffolk

When
April 6, 4:17 PM EST
Where
Suffolk County, Smithtown
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
40.850, -73.200

Multiple trees were reported down throughout the town of Smithtown, including one on a house. A shed was also lifted off the ground.

Thunderstorm Wind, Suffolk

When
April 6, 4:19 PM EST
Where
Suffolk County, West Islip
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.700, -73.280

Large tree limbs were reported down on wires in West Bayshore.

Thunderstorm Wind, Suffolk

When
April 6, 4:31 PM EST
Where
Suffolk County, 1.32 mi NW of Mt Sinai
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.964, -73.037

A gust of 59 mph was measured at the Mt. Sinai Harbor mesonet location.

Thunderstorm Wind, Suffolk

When
April 6, 4:48 PM EST
Where
Suffolk County, 0.42 mi NNE of Selden
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.855, -73.026

A tree was reported down on South Bicycle Path near Selden.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694624, 694653, 694655, 694656, 694657, 694673, 694658.